ALBANY, Ga. (WALB) - First responders are tackling a new issue — a rise in heroin overdoses.
Dougherty County EMS crews responded to the most heroin overdose calls this past month alone.
The opioid crisis plaguing the country the past few years has planted roots here in Dougherty County. Causing a new trend first responders have never seen before.
“I’ve been with Dougherty County EMS for 26 years. I’ve never seen the amount of Narcan that’s being dispensed as we did the last month,” said EMS Director, Sam Allen.
Narcan is used to treat overdoses. Allen said his team has needed to treat more heroin overdoses in the past 30 days than ever before.
“Something has changed out on the street. I don’t know what, but it seems to be the heroin is being laced with more additives, possibly fentanyl and other items,” Allen said.
Since January, medics have dispensed, on average, 15 to 20 milligrams of Narcan per month. In October, that number rose to 78.5 milligrams in one 31 day period.
“The people that were addicted to the opioid pills, are now turning to street dealers to maintain their high,” Allen said.
Allen said they don’t know why this month alone, the increase in heroin overdose has been so drastic.
“When the paramedics administer Narcan, the people come up swinging, kicking, biting. The paramedics are there trying to save their life and they’re being attacked by these people because we’re trying to take their high away from them. If we didn’t, a few more minutes and they’d be dead,” said Allen.
Not only have crews had to increase the amount of Narcan they keep on hand, but the overdoses are also even harder to treat now.
“Some of them are taking four and six milligrams, so that means the stuff on the street is much stronger than what it normally has been,” Allen said.
Coroner Michael Fowler said they’re waiting for toxicology reports before they can rule if any deaths are heroin-related this month.
Allen wants to remind you that Georgia has Amnesty Laws. So if you see someone who is overdosing, you will not be in any trouble for calling 911, but you could help save a life.